Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 22, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at May 31, 2017, 5:40 PM EDT for DeSoto County, Hardee County, Highlands County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2017, 5:40 PM EDT (21:40 UTC)
- Expired
- May 31, 2017, 6:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties DeSoto County, FL, Hardee County, FL, Highlands County, FL
The radar
The Tampa radar (KTBW), 93 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
542 WUUS52 KTBW 312140 SVRTBW FLC027-049-055-312215- /O.NEW.KTBW.SV.W.0022.170531T2140Z-170531T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tampa Bay Area Ruskin FL 540 PM EDT WED MAY 31 2017 The National Weather Service in Ruskin has issued a * Severe Thunderstorm Warning for... Northwestern Highlands County in south central Florida... Southeastern Hardee County in central Florida... Northeastern DeSoto County in south central Florida... * Until 615 PM EDT * At 539 PM EDT, severe thunderstorms were located along a line extending from near Avon Park to near Arcadia, moving northeast at 10 mph. Expect torrential rains and near zero visibility. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Sebring, Lake Josephine, Crewsville and Sebring Shores. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. && LAT...LON 2758 8132 2717 8155 2718 8182 2757 8156 TIME...MOT...LOC 2139Z 243DEG 10KT 2753 8156 2721 8180 HAIL...1.00IN WIND...<50MPH $$ TBW
2 follow-up statements
636 WWUS52 KTBW 312154 SVSTBW Severe Weather Statement National Weather Service Tampa Bay Area Ruskin FL 554 PM EDT WED MAY 31 2017 FLC027-049-055-312215- /O.CON.KTBW.SV.W.0022.000000T0000Z-170531T2215Z/ Highlands FL-Hardee FL-DeSoto FL- 554 PM EDT WED MAY 31 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR NORTHWESTERN HIGHLANDS...SOUTHEASTERN HARDEE AND NORTHEASTERN DESOTO COUNTIES... At 553 PM EDT, severe thunderstorms were located along a line extending from near Avon Park to near Arcadia, moving northeast at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Sebring, Lake Josephine, Crewsville and Sebring Shores. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. Torrential rains will make it difficult to drive. && LAT...LON 2758 8132 2717 8155 2718 8182 2757 8156 TIME...MOT...LOC 2153Z 243DEG 10KT 2755 8152 2723 8176 HAIL...1.00IN WIND...<50MPH $$ TBW
852
WWUS52 KTBW 312212
SVSTBW
Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
612 PM EDT WED MAY 31 2017
FLC027-049-055-312221-
/O.EXP.KTBW.SV.W.0022.000000T0000Z-170531T2215Z/
Highlands FL-Hardee FL-DeSoto FL-
612 PM EDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HIGHLANDS...
SOUTHEASTERN HARDEE AND NORTHEASTERN DESOTO COUNTIES WILL EXPIRE AT
615 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with these thunderstorms.
LAT...LON 2758 8132 2717 8155 2718 8182 2757 8156
TIME...MOT...LOC 2211Z 243DEG 10KT 2757 8147 2725 8171
$$
TBWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:31 PM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 31, 2:31 PM EDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Tampa Bay Ruskin FL 231 PM EDT Wed May 31 2017 .SHORT TERM (Rest of today-Thursday)... Aloft - A low over Ontario Canada this afternoon troughs down to the Deep South while a ridge near 30 North Latitude/65 West Longitude extends across most of FL and the Gulf of Mexico. At the surface - a frontal boundary stretches from a low on the Mid-Atlantic coast to west TX. Atlantic high pressure ridges westward along 30 North Latitude to the central Gulf coast. The upper low tracks southeastward...reaching the Saint Lawrence Valley late Thu....with it/s trough settling toward the Gulf coast and pushing the upper ridge south and east. This will result in some decreasing heights and west-southwest to west flow aloft providing increasing moisture. Model PWAT values of 1.5 to 1.7 inches today become 1.9 to just over 2 inches Thu afternoon. The surface ridge stays near 30 North latitude as it eases eastward. The low level flow continues southeast and south with a relaxed gradient allowing afternoon sea breezes to shift winds to onshore. A pattern of afternoon isolated to occasionally numerous showers and thunderstorms today and Thu. The sea breezes will focus the greatest coverage inland late in the afternoons. Activity will begin to wind down early evening with possible outflow boundaries that could push some showers and storms back toward the coast. Temperatures will run on the warm side. .MID TERM/LONG TERM (Thursday Night-Wednesday)... Upper trough from New England down the eastern seaboard to keep upper ridging shunted southward into the N Carib Fri-Sat while surface high pressure remains over the area. Zonal flow aloft Sunday as surface Bermuda high pressure axis sinks south. Expect warm and humid conditions to hold in place through the weekend with scattered to numerous diurnal seabreeze afternoon/evening showers and thunderstorms mainly from I-75 to inland areas. Early next week, closed low over the Desert SW to slowly open and move in the southern jet stream over the N Gulf Coast. Weak front over the Deep South to keep high pressure over the FL Straits. Deepening SW flow ahead of the system to bring additional moisture and unstable environment to the region for more widespread rainfall into midweek. Increased cloud cover to keep daytime temps around to slightly below normal with warm overnight temps. && .AVIATION... 31/18-01/18Z. VFR with BKN045-060 under CI into the evening. Winds are shifting to westerly...keeping best odds of TSRA inland. However will include VCTS and FEW-SCT CB in TAFs through 00Z-03Z. Light and variable winds overnight. && .MARINE... High pressure across the east Gulf will result in generally benign conditions through early next week with winds less than 15 knots and seas less than 4 feet. The main hazard will be increasing chances of late afternoon and evening thunderstorms which will be capable of producing higher winds and seas and frequent cloud to water lightning. && .FIRE WEATHER... No concerns for the next few day as a moist air mass will keep minimum relative humidity values above critical levels. && .Preliminary Point Temps/PoPs... TPA 77 91 76 86 / 20 20 30 60 FMY 75 92 74 87 / 30 50 40 60 GIF 74 93 73 88 / 40 50 40 70 SRQ 75 89 74 85 / 20 20 30 60 BKV 71 92 72 87 / 10 30 30 60 SPG 78 90 76 87 / 10 20 30 60 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...None. Gulf waters...None. && SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/Rude MID TERM/LONG TERM/DECISION SUPPORT...25/Davis
Hazardous weather outlook, May 31, 5:07 AM EDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 507 AM EDT Wed May 31 2017 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-312115- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 507 AM EDT Wed May 31 2017 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... Thunderstorms are expected today mainly across inland portions of the Florida peninsula. Thunderstorms that develop will be capable of producing strong gusty winds...locally heavy rains...and frequent deadly lightning strikes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. ...THUNDERSTORM IMPACT... Thunderstorms are expected each day. Thunderstorms will be capable of producing strong gusty winds...locally heavy rains... and frequent deadly lightning strikes. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Wynn
In the hours before
Special weather statement, May 31, 5:25 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
525 PM EDT WED MAY 31 2017
FLZ061-260-312215-
DeSoto FL-Inland Sarasota FL-
525 PM EDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR DESOTO AND SOUTHEASTERN SARASOTA
COUNTIES UNTIL 615 PM EDT...
At 524 PM EDT, Doppler radar was tracking a strong thunderstorm near
Arcadia, moving east at 5 mph and developing southwestward.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
North Port, Arcadia, Brownville, Fort Ogden and Lake Suzy.
LAT...LON 2704 8220 2715 8221 2720 8205 2733 8204
2731 8170 2705 8172
TIME...MOT...LOC 2124Z 250DEG 11KT 2725 8191
TBWThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:48 PM EDT | Special Weather Statement | TBW | Polk | 42 min |
| May 31, 5:25 PM EDT | Special Weather Statement | TBW | DeSoto | 50 min |
| May 31, 6:09 PM EDT | Special Weather Statement | TBW | Hillsborough | 51 min |
| May 31, 6:16 PM EDT | Special Weather Statement | TBW | Highlands | 44 min |
| May 31, 7:48 PM EDT | Special Weather Statement | TBW | Lee | 42 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.